Prof. Dr. Eva Viehmann


Arithmetic Algebra



Academic Career and Research Areas

The research of Professor Viehmann (b. 1980) is in the field of arithmetic geometry and is thus situated at the nexus of algebraic geometry and number theory. Her research work lies within the scope of the Langlands program, a large international program that relates representations of Galois groups to representations of linear algebraic groups. In this context she studies the geometry and cohomology of moduli spaces of abelian varieties, p-divisible groups and local shtukas.

Professor Viehmann studied and completed her PhD (2005) at the University of Bonn. She worked at the Université Paris-Sud (2005/6) and the University of Chicago (2008) as a postdoctoral researcher. After acquiring her postdoctoral teaching qualification (habilitation) at the University of Bonn in 2010 she was granted a Heisenberg fellowship by the German Research Council (DFG). Her research group has been supported by an ERC Starting Grant and an ERC Consolidator Grant. She was an invited speaker at the ICM 2018 in Rio de Janeiro.


  • ERC Consolidator Grant (2018)
  • von Kaven-Ehrenpreis der DFG (2012)
  • ERC Starting Grant (September 2011 – August 2016)
  • Heisenberg-Stipendium der DFG (2011)
  • Felix-Hausdorff-Gedächtnispreis des akademischen Jahres 2004/05 der Mathematisch Naturwissenschaftlichen Fakultät der Universität Bonn

Chen M, Kisin M, Viehmann E: "Connected components of affine Deligne–Lusztig varieties in mixed characteristic". Compositio Mathematica. 2015; 151 (9), 1697-1792.


Viehmann E: "Truncations of level 1 of elements in the loop group of a reductive group". Annals of Mathematics. 2014; 179 (3): 1009-1040.


Viehmann E, Wedhorn T: "Ekedahl–Oort and Newton strata for Shimura varieties of PEL type". Mathematische Annalen. 2013; 356 (4): 1493-1550.


Viehmann E: "Newton strata in the loop group of a reductive group". American Journal of Mathematics. 2013; 135 (2): 449-518.


Hartl U, Viehmann E: "The Newton stratification on deformations of local G-shtukas.", Journal für die reine und angewandte Mathematik (Crelle's Journal.). 2008; 2011(656): 87-129.